Baricitinib : Hi Everyone, been to see my wizard today... - NRAS

NRAS
28,804 members34,182 posts

Baricitinib

Pixkeeble
Pixkeeble

Hi Everyone, been to see my wizard today and he has suggested I try a new drug baricitinib. I haven't heard of it and wonder if anyone has taken it. It's a once a day tablet and this will free me of the once a month infusion of tocilizumab. The Toci injections didn't work for me. I do have the option of going back to infusions if it doesn't work but wondered if anyone has taken it or knows about it. Thank you in advance.

12 Replies
oldestnewest

Use the search box top right, several people have started this recently including wishbone.

Hiya Pixkeeble, wishbone reporting for duty. :-)

I started taking baricitinib 4 weeks ago. Unfortunately I started getting headaches, the odd sore throat and toothache, which turned out to be a gum infection, and was told by rheumy to stop taking it for a week. Fingers XXXX I'll be back on it by monday. On a more positive note, I started feeling less pain and stiffness just 3 days after starting it.

Must add that I have a problem with recurring infections due to another chronic health condition, so my rheumy errs on the side of caution by stopping the baric if there's an indication that something not quite right. She also has me on 2mg tablets daily instead of 4mg, which most folks seem to start on.

Hobbits
Hobbits
in reply to wishbone

Is this a new DMARD?

Pixkeeble
Pixkeeble
in reply to Hobbits

Yes it is, 6 months ago my rheumy said there was nothing else he could try, but the last appointment he has suggested this one. I go for the nurse visit next week to see if I want to try it.

Hobbits
Hobbits
in reply to Pixkeeble

Please keep us updated. I did some reading, not a lot out there because it is so new I think. Would love to hear your review if you decide to take this one.

I’m thinking of asking to reintroducing Sulphasalize to boost my Remicade, before I give Remicade up for Cimzia. First I gotta go dig back into my medical notes to jog my memory of why Sulpha didn’t work before. I know my sulphaslazine was paired with MTX before. I think maybe the Sulpha didn’t do much if I can remember correct. I do know for certain MTX and Arava or absolutely out and MTX is the gold standard they use to boost Biologics.

I’m really bummed Remicade isn’t enough on its own, but I can also ask to have my 8 week infusions be done every 6 weeks if the Gastro will agree.

My Gastro has to prescribe the Remicade, because a Rheumatologist can only prescribe Remicade for RA at a certain dosage. A Gastro can prescribe a bigger dose for Crohns which should also treat RA. So it’s very weird going to my Gastro to get RA treatment. My Rheumy still see me often and monitors me, they share info with each other.

Thank you for posting about your potential new drug, I like to learn as much as I can.

Pixkeeble
Pixkeeble
in reply to Hobbits

I can't take MTX anymore, it makes me very, very ill so i'm stuck with mono therapies from now on. The Toci was working a little bit. I am only getting two weeks of OKish, but I do still take Hydroxy and Sulfasalazine, plus pregabalin, amitriptyline and prednisalone at 7.5mg. I would LOVE to be able to get off the Pred, but even taking my time and doing it very slowly I just flare straight away as soon as I get down even by 1mg. I also have B12 injections every 8 weeks and I do have bouts of iron deficiency.

I have high hopes for this change, as I want to stop feeling so exhausted all the time. The double whammy of Rheumatoid and fibro knock me for six almost all the time. I can deal with the pain and tiredness most of the time, but when I end up changing drugs I find I'm so unstable, mood swings and I know that the rheumatoid has gotten worse and I have to face that fact. I am not good at facing that fact.

Rheumatoid has taken so much away from me I often feel I'm not me anymore.

At home hubby does so much I can't do anymore and he has a full time job! Thats what hurts most.

Hobbits
Hobbits
in reply to Pixkeeble

I know the feeling of not feeling like me anymore. We all do the best we can, with the cards we are dealt. We just have to keep plugging away and carry on. I’m convinced there will not be a cure in my lifetime, and knowing this forces me to try to live my best life. Hoping your drug works for you!

wishbone
wishbone
in reply to Hobbits

As far as I know it's a JAK Inhibitor, apparently a new class of drug. I'm not really sure if it's a DMARD or or a biologic, but thought it more likely to be the latter if any.

Someone in our Gwent group started this last year and is thrilled to bits with the results - she thinks it's the best treatment she has ever had - and she's had RD long term.

wishbone
wishbone
in reply to oldtimer

I was really pleased with the results of just 2mg of baric. My rheumy did say it leaves the body faster than other RD meds, which was probably the main reason she put me on it. That appears to be the case as I'm beginning to feel the effects since stopping. :-( Could be a coincidence I suppose, but having a gum infection, caused by a small piece of a tooth left in the gum after a tooth extraction a couple of years ago, so soon after going back on immune suppressants could be a cause of concern.

Hi, I'm on 4th week of Baracitinib. One 4mg daily. Bit early yet to give an accurate review on this drug but what I have experienced is less pain and swelling first 2 and half weeks. Unsure if it's the drug doing an excellent job or the inflammation calm. However, for 2-3 days after that I had excruciating pain in my hands/wrists and shoulders. Felt really disheartened as I thought I had finally got the suitable drug for me. The pain and swelling calmed down again and I wondered if there was a trigger for causing such pains over a few days. I have Fibromyalgia too and that causes chronic fatigue. I was so lethargic, I had a weekend of eating 'silly food' like milk chocolate etc in an attempt to create energy! The 'flare' followed that. I don't know for sure yet if the food was the culprit or just a normal 'flare' but I am sticking to my normal diet now and will see how things go. Other than headaches and a dry mouth, no other side effects with Baracitinib. I am very tired but been told that's the Fibro.

Hope it's a success for you

Suzie x

Thank you Shalf, I’ve been to see the Rheumy nurse and it’s a go for the Baricitinib. Bit of a waste of time tbh as she knew little more than the erase arch I’d done myself. We had a little light hearted moment though. She was working through a side effects sheet and said that it can cause weight gain.... I said can’t we have have a drug that will cause me to loose weight just once..... she laughed at that one....

so I need to have my last Toci on the 17th August and then it’s Baricitinib if the health care who sends it to me get their act together.

I have to have the Toci because they have already put the prescription into the pharmacy! So I can’t waste it due to the cost of it. They can’t cancel it once it’s been ordered and if they cancel it at this time they will throw it in the bin! It’s not left the pharmacy just waiting for the 17th. Why do they have to throw it away if I don’t take it? Such a waste of drugs.... I understand if they had taken it the infusion suite, but this is madness.... no wonder the NHS is in debt!

If anyone is interested hubby got the nice guidelines and sent it to me. It costs a fortune and we are so lucky to have the NHS...

It’s just over £805 per 28 box of tablets and will cost just over £10,000 per patient per year..

You may also like...